You Will Gain Weight on these 6 Psychiatric MedicationsI had been on the drug Zyprexa (olanzapine) for four weeks and had already gained 15 pounds which, you know, didn’t help my depression.

After going to a wedding and catching a side view of myself, I called my doctor and told him that my name was now Violet Beauregarde, you know, the gum chewer in “Charlie and the Chocolate Factory” who becomes a blueberry balloon. Except that when I rose to the top of the room I was crying.

“The two most common questions that patients ask me are, ‘Will I become dependent on the medications?’ and ‘Will I gain weight?’” says Sanjay Gupta, M.D.

It’s a serious concern for people considering taking any kind of psychiatric medicine, and a sensitive subject among patients who are currently on meds. “A rapidly expanding waistline is one of the major reasons why patients prematurely discontinue an otherwise effective treatment, fall back into depression, and experience a poor outcome,” says Gupta.

He ranks various drugs for weight-gain potential and comes up with these six (in order of waist busters):

  1. Clozaril (clozapine)
  2. Zyprexa (olanzapine)
  3. Remeron (mirtazapine)
  4. Seroquel (quetiapine)
  5. Depakote (divalproex)
  6. Paxil (paroxetine)

A few important points:

  • Clozaril, Seroquel, and Zyprexa are antipsychotic medications that increase insulin resistance, and therefore lead to weight gain.
  • Remeron is an alpha-2 receptor blocker, an antidepressant that is sometimes administered to people — emaciated folks — who need to gain weight. One set of studies indicated that most patients gain weight on Remeron after the first four weeks of treatment.
  • Depakote is an acidic chemical compound used as an anticonvulsant and mood-stabilizing drug to treat bipolar disorder.
  • Paxil is an SSRI more likely than any other SSRI to put on pounds, especially when used for a year or longer. One study indicated that 25 percent of Paxil users gained some serious weight compared with seven percent of Prozac users and four percent of Zoloft users.
  • Among the older antidepressants, the tricyclics such as Sinequan (doxepin), Tofranil (imipramine), and Pamelor (nortriptyline) can cause short- and long-term weight gain.
  • Monoamine oxidase inhibitors (MAOIs) such as Nardil (phenelzine), Parnate (tranylcypromine), and Marplan (isocarboxazid) may also necessitate a new wardrobe.

That’s the bad news. And boy, is it bad news. Have a weight loss or weight maintenance plan ready to go.

The good news is these drugs are peculiar. A compound that makes my sister’s pants split doesn’t do anything to me. And what makes me shriek at a side view in the mirror is easy on her metabolism. Even though we’re twins.

So it’s just a painful trial and error — like everything in recovery — until you find the right drug that will help you function through the day and allow you to pull on your jeans up without help.

 

Originally posted on Sanity Break at Everyday Health.

Image courtesy of MedicalNewsToday.com

 


Comments


View Comments / Leave a Comment

This post currently has 4 comments.
You can read the comments or leave your own thoughts.


    Last reviewed: By John M. Grohol, Psy.D. on 25 Sep 2014
    Published on PsychCentral.com. All rights reserved.

APA Reference
Borchard, T. (2013). You Will Gain Weight on these 6 Psychiatric Medications. Psych Central. Retrieved on October 31, 2014, from http://psychcentral.com/blog/archives/2013/06/28/you-will-gain-weight-on-these-6-psychiatric-medications/

 

Recent Comments
  • Lisa: Thank you for sharing what’s worked for you in this situation; it’s a difficult one that we all go...
  • sheepwolf2004: the emotional abuse is still going on. it’s like my parents don’t care about how what they...
  • Melinda: Thank you for this article. I will share it with those that struggle with food issues. Great advice!
  • Mina: Many people here in the comments, both male and female, are responding to this article in such a way that...
  • Mina: I think it’s actually a myth that women really want to do everything on their own. It took me more than...
Subscribe to Our Weekly Newsletter


Find a Therapist
Enter ZIP or postal code